Benzodiazepines are a class of drugs that acts on the central nervous system to produce calming and tranquilizing effects. They are commonly used for treating anxiety, panic attacks, seizures, insomnia and other neurological disorders.
While these medications can be very helpful in managing certain health conditions or symptoms, they have the potential of causing addiction when misused or taken in high dosages.
In this blog post we’ll discuss the dangers of benzodiazepine misuse and cover the signs and symptoms of an overdose so that you can recognize them should they occur. We’ll also explain what steps you need to take in order to obtain treatment should someone close to you be affected by a benzodiazepine overdose.
What Do Benzodiazepines Do?
Benzodiazepines, a depressant type of medication that is used to treat anxiety and insomnia, have become increasingly popular in recent years due to their effectiveness and few side effects.
When taken correctly, this drug works by slowing down the central nervous system, allowing an individual to relax mentally and physically. These are commonly available in the market as Xanax, Valium, and Ativan.
Can you overdose on Benzodiazepines?
Yes, it is possible to overdose on Benzodiazepines as they are known to have withdrawal effects which can lead someone to overuse them. Taking too much of this type of medication can cause a person to experience extreme drowsiness and muscle weakness. Overdosing on Benzodiazepines can also lead to confusion, coma, and death.
A benzodiazepine overdose occurs when someone takes too much of the drug in one dose or over time. When taken as prescribed by your doctor, benzodiazepines are safe and effective. Taking multiple doses in a short amount of time can also increase your risk of overdosing.
In other cases, individuals may purposefully try to overdose in order to achieve a certain level of sedation or pleasure.
Normal dosage vs. lethal dosage?
Normal dosage of benzodiazepines can vary depending on the purpose for which they are being used. For example, when prescribed to treat anxiety and panic attacks, doses of 2-6 mg a day may be prescribed.
When used for insomnia, the dose may be lower (1-4mg) due to the sedative effects benzodiazepines have. Additionally, those suffering from epilepsy or muscle spasms may take a higher dose (4-15 mg) due to the more severe symptoms involved in these conditions. Generally speaking, people should not exceed 4 mg per day as recommended by their physicians unless specifically instructed to do so.
Lethal dosage of benzodiazepines can occur when someone takes a significantly larger amount than what is prescribed by their doctor or an amount that is simply too large for their body to handle safely. A lethal dose will depend on several factors such as weight, size, tolerance level and other medical conditions. The exact lethal dose is difficult to identify since everyone reacts differently and there are many variations in strength between different medications containing this drug.
However, most medical professionals consider anything above 10 grams per day as potentially lethal if taken all at once or over a short period of time. Taking more than 20 grams in a single sitting could be deadly for an average adult.
Additionally, combining benzodiazepines with other drugs such as alcohol can increase the risk of overdose and death due to respiratory depression and decreased heart rate/blood pressure.
Symptoms of Benzodiazepines overdose?
Benzodiazepine overdose can have some serious health complications, so it is important to be aware of the possible signs of overdose, even if you have been using it as prescribed.
The signs and symptoms of an overdose will vary depending on the type of drug you’ve taken and how much was taken.
Common signs include
- Slurred speech
- Shallow breathing/difficulty breathing
- Blu fingers and lips
- Impaired motor function (i.e., difficulty standing or walking)
- Dizziness or fainting spells
- Nausea and vomiting
- Extreme fatigue or sleepiness
- Blurred vision or pupil dilation
If you think someone has overdosed on benzodiazepines seek medical help immediately!
What to do in case of Benzodiazepine overdose?
If you notice any of the above-mentioned signs in yourself or someone else, don’t hesitate to call the emergency service (911) immediately. It is essential that an individual who overdoses on benzodiazepines receive thorough monitoring in a healthcare setting.
Try to keep them calm and monitor their vitals while you wait for medical help. Do not try to make them vomit or give them anything to drink.
Try to gather information such as the name and packaging of the pills, the amount ingested, and the possibility of interaction with another drug such as alcohol, etc. This information is highly crucial as it can help paramedics decide the required course of treatment.
Who is at risk of Benzodiazepine overdose?
Anyone can overdose on benzodiazepines if they take too much at once or take more than the recommended dose over an extended period of time. However, certain groups may be at higher risk for overdose due to underlying health conditions or other medications they are taking that interact with benzodiazepines.
When someone mixes Benzodiazepines with another stimulant like alcohol or opioids, their chances of overdosing increase. Additionally, people with a history of substance abuse may be more likely to misuse their prescription medications and accidentally overdose on benzodiazepines.
It is important to talk to your doctor about any potential risks before starting any medication regimen involving benzodiazepines.
Can Benzodiazepines interact with other drugs?
Yes, Benzodiazepines can very interact with other drugs as it multifold the risk of overdose. Especially if you mix them with stimulants like cocaine, adderall, or alcohol to enhance the euphoric effect.
For instance, the combination of benzodiazepines and opioids can cause central nervous system depression which can be serious or fatal. Mixing benzodiazepines with alcohol or other drugs may lead to an increased risk of sedation or overdose.
Patients should also be aware that combining benzodiazepine with certain drugs can result in a pharmacokinetic interaction which increases the absorption rate and duration of action of one or both drugs. This means that even if you take a lower dose of either drug than normal, the combined effects could still be strong enough to cause adverse reactions. Because of this, it is essential that patients always inform their healthcare provider about all medications they are taking before taking any new medications so they can be monitored for potential interactions.
How is Benzodiazepines overdose treated?
Benzodiazepine overdose is a medical emergency and requires prompt treatment. Treatment for an overdose of benzodiazepines may involve supportive care, airway management, gastric lavage (stomach pumping), activated charcoal, and/or benzodiazepine antagonist drugs such as flumazenil.
Supportive care includes monitoring vital signs and providing general measures to ensure adequate oxygenation, hydration, nutrition and rest. In some cases, mechanical ventilation or hospitalization may be necessary.
Gastric lavage is usually indicated in patients who have taken benzodiazepines within the last hour or two to reduce the amount of drug that is absorbed into the bloodstream. Activated charcoal administered orally can also reduce absorption of ingested drug from the gastrointestinal tract but only if given soon after ingestion.
Flumazenil is a benzodiazepine antagonist drug used to reverse the effects of benzodiazepines when an overdose occurs; however, this treatment should be undertaken cautiously as it can precipitate seizures in susceptible individuals.
Furthermore, caution should be taken with anyone who has co-ingested other substances or alcohol along with the benzodiazepine as flumazenil can lead to disinhibition which may place them at risk for further harm.
Any suspected overdose of benzodiazepines requires urgent medical attention and close monitoring in order to provide the best chance for recovery.
Final thoughts on Benzodiazepines overdose
Benzodiazepine overdose can be dangerous and even deadly if not addressed quickly or properly treated by medical professionals. It’s important that you understand the risks associated with taking these medications so that you can ensure proper safety measures are taken both for yourself and those around you who may come into contact with them.
If you think someone has overdosed on benzodiazepines seek medical help immediately! With proper prevention methods in place while taking benzodiazepines responsibly you can reduce your risk significantly!